alexa Raltegravir-Induced Alopecia in an HIV+ Patient | OMICS International
ISSN 2155-6113
Journal of AIDS & Clinical Research

Like us on:

Make the best use of Scientific Research and information from our 700+ peer reviewed, Open Access Journals that operates with the help of 50,000+ Editorial Board Members and esteemed reviewers and 1000+ Scientific associations in Medical, Clinical, Pharmaceutical, Engineering, Technology and Management Fields.
Meet Inspiring Speakers and Experts at our 3000+ Global Conferenceseries Events with over 600+ Conferences, 1200+ Symposiums and 1200+ Workshops on
Medical, Pharma, Engineering, Science, Technology and Business

Raltegravir-Induced Alopecia in an HIV+ Patient

Redondo L1*, Cristo M1, MartÌnez YY1, Márquez J2, Mas M2, Ruiz S2 and Pedrol1

1Hospital of Figueres (Girona), Spain

2Hospital of Sant Pau i Santa Tecla (Tarragona), Spain

*Corresponding Author:
Redondo L
Doctor, Hospital de Figueres, Medicina
Interna Irlanda nº20, Castellar del Vallés
Barcelona 08211, Spain
Tel: +34-647508372
E-mail: [email protected]

Received date: July 29, 2014; Accepted date: September 02, 2014; Published date: September 12, 2014

Citation: Redondo L, Cristo M, MartÌnez YY, Márquez J, Mas M, et al. (2014) Raltegravir-Induced Alopecia in an HIV+ Patient. J AIDS Clin Res 5:346. doi:10.4172/2155-6113.1000346

Copyright: © 2014 Redondo L, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Visit for more related articles at Journal of AIDS & Clinical Research

Introduction

Alopecia is defined as premature hair loss or absence of hair in one or various parts of the body. It is a condition with a high emotional impact, which can reduce the quality of life for patients and their families. It follows an unpredictable course and has shown a mixed response to established therapies

There are two types of alopecia: scarring and none scarring. In the case of non-scarring alopecia, there is a type of hair loss that is produced by systemic diseases (including HIV) and which occurs as a side effect to the use of medication.

Alopecia related to the use of medication is due to an attack on the cells of hair follicles. Its presence affects the phases of the life cycle of hair and can differentiate between a telogen effluvium and an anagen effluvium. In the telogen effluvium phase, normal loss hair occurs due to an evolution of follicles in the anagen (growth) phase towards a premature telogen (resting) phase. These effects can be noted 2-3 months after initiating treatment. Some examples of medication that cause telogen effluvium are: vitamin A, heparin, lithium, colchicine, beta blockers, warfarin, propylthiouracil, amphetamines and carbimazole.

In the case of anagen effluvium hair loss, there is a general loss of hair during the growth phase due to the simultaneous inhibition of follicular cells undergoing division. This results in radical and extensive hair loss, beginning 7-14 days after initiating treatment. The drug which shows more evidence of anagen effluvium is daunorubicin.

Cutaneous complications caused by HIV have been noted, including a variety of opportunistic infections, psoriasis, seborrheic dermatitis and granuloma annulare, among others [1,2].

Furthermore, all groups of antiretrovirals demonstrate a level of skin toxicity to a greater or lesser extent, such as mucocutaneous dryness (zidovudine, didanosine, and lamivudine), ulcers in oral mucosa (zalcitabine), skin hyperpigmentation (zidovudine), rashes [nevirapine, efavirenz and all protease inhibitors (PI)], folliculitis, dryness, flaking and itching (nelfinavir, indinavir, ritonavir). The clinical significance of skin toxicity varies from easily controllable disorders to severe clinical manifestations that require the suspension of the antiretroviral involved.

Case Presentation

A 47 year old woman addicted to intravenous drugs. Has been HIV+ for the past 15 years and, as a result, has received various antiretroviral treatments, which have been modified according to immunovirological failures throughout the evolution of her condition. For the past three years she has been treated with lopinavir/ritonavir (Kaletra ©)+abacavir, as well as lamivudine (Kivexa ©) co-formulated in such a way that they were not detectable during that same period; her CD4 lymphocytes were 420 cells/ml. During a routine visit, she described an increase in the number of bowel movements (3-5 stools per day). The decision was made to adjust her medication (following a negative microbiological analysis) and she was prescribed 400 mg/12 h raltegravir; lopinavir/ritonavir treatment was suspended. The patient's bowel movements normalized (one stool per day), but after a month she returned of her own accord, asking to be accessed due to hair loss in the right temporoparietal area, which she attributed to raltegravir, given that she associated the onset of alopecia with the change in medication (Figure 1). As a result and given the good immunovirological state of the patient (CV-HIV <20 copies/ml and CD4 of 499 cells/ml), the decision was made to suspend use of raltegravir and replace it with darunavir/ ritonavir (800 mg/100 mg OD). After two months with this new dosage, the patient came in for a routine visit and the problem of hair loss had even resolved (Figure 2) without any loss of immunovirological control (CV-HIV RNA<20 copies/ml and CD4 lymphocytes of 514 cells/ml). One year later, the patient's condition remains stable.

aids-clinical-research-raltegravir

Figure 1: Alopecic area in the right fronto-parietal region one month after starting treatment with raltegravir.

aids-clinical-research-regrowth

Figure 2: Regrowth of hair in the right fronto-parietal region can be observed after stopping treatment with raltegravir.

Discussion

Antiretroviral drug-induced alopecia has been reported with the use of IP inhibitors and nucleoside reverse transcriptase inhibitors, particularly with lopinavir/ritonavir [3-5], which is the drug with the highest number of reported cases, and indinavir [6], both alone and in combination with ritonavir. Other antiretrovirals that have reported this side effect include ritonavir-boosted atazanavir [7], zidovudine [8] and lamivudine [9,10].

Alopecia occurs primarily during the first six months after starting antiretrovirals, basically IP (average 50 days). There are some reported cases that started two to three weeks after initiation of therapy. The recovery, if it occurs, is 4-6 weeks after stopping use of the drug. A proposed pathogenic mechanism would be similar to that which occurs in retinoid toxicity. Even mechanisms involving immune reconstitution have been implicated.

Based on our knowledge and review of this subject, hair loss associated with integrase inhibitors has not been reported.

References

Select your language of interest to view the total content in your interested language
Post your comment

Share This Article

Recommended Conferences

  • 6th World Congress on Control and Prevention of HIV/AIDS , STDs & STIs
    August 27-29, 2018 Zurich, Switzerland
  • 6th International Conference on HIV/AIDS , STDs and STIs
    October 29-30, 2018 San Francisco, USA

Article Usage

  • Total views: 12028
  • [From(publication date):
    September-2014 - Jun 23, 2018]
  • Breakdown by view type
  • HTML page views : 8229
  • PDF downloads : 3799
 

Post your comment

captcha   Reload  Can't read the image? click here to refresh

Peer Reviewed Journals
 
Make the best use of Scientific Research and information from our 700 + peer reviewed, Open Access Journals
International Conferences 2018-19
 
Meet Inspiring Speakers and Experts at our 3000+ Global Annual Meetings

Contact Us

Agri & Aquaculture Journals

Dr. Krish

[email protected]

+1-702-714-7001Extn: 9040

Biochemistry Journals

Datta A

[email protected]

1-702-714-7001Extn: 9037

Business & Management Journals

Ronald

[email protected]

1-702-714-7001Extn: 9042

Chemistry Journals

Gabriel Shaw

[email protected]

1-702-714-7001Extn: 9040

Clinical Journals

Datta A

[email protected]

1-702-714-7001Extn: 9037

Engineering Journals

James Franklin

[email protected]

1-702-714-7001Extn: 9042

Food & Nutrition Journals

Katie Wilson

[email protected]

1-702-714-7001Extn: 9042

General Science

Andrea Jason

[email protected]

1-702-714-7001Extn: 9043

Genetics & Molecular Biology Journals

Anna Melissa

[email protected]

1-702-714-7001Extn: 9006

Immunology & Microbiology Journals

David Gorantl

[email protected]

1-702-714-7001Extn: 9014

Materials Science Journals

Rachle Green

[email protected]

1-702-714-7001Extn: 9039

Nursing & Health Care Journals

Stephanie Skinner

[email protected]

1-702-714-7001Extn: 9039

Medical Journals

Nimmi Anna

[email protected]

1-702-714-7001Extn: 9038

Neuroscience & Psychology Journals

Nathan T

[email protected]

1-702-714-7001Extn: 9041

Pharmaceutical Sciences Journals

Ann Jose

[email protected]

1-702-714-7001Extn: 9007

Social & Political Science Journals

Steve Harry

[email protected]

1-702-714-7001Extn: 9042

 
© 2008- 2018 OMICS International - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version
Leave Your Message 24x7